Adrenocortical carcinoma (ACC) is a rare and highly malignant tumour with a poor prognosis with an incidence of 1 2 per million population per year. We report 2 cases of functioning ACC.
Case 1: An 80 yr old with a history of hypertension, paroxysmal atrial fibrillation and cerebrovascular disease presented with leg ulcers, peripheral oedema, tiredness, weight gain, plethora and proximal myopathy. ACTH-independent Cushings syndrome was confirmed. CT scan revealed a 4×4.5 cm right adrenal mass and he underwent laparoscopic adrenalectomy. Histopathology demonstrated ACC, but biochemically he appeared cured. 5 months later he had a recurrence of his disease, evidenced by clinical and biochemical features of steroid excess and CT scan showing multiple lesions in the right adrenal bed. Laparotomy revealed inoperable disease with widespread metastases and commenced on ketoconazole, metyrapone and spironolactone. Although a degree of biochemical control was initially achieved, drug side effects limited both the dosage and adherence, and he deteriorated and died 6 months later.
Case 2: A 67 yr old man presented with a long history hypertension, anxiety, migraine, blurred vision and panic attacks, with recent-onset palpitations of 4 months duration. He had clinical and biochemical features of ACTH-independent Cushings syndrome, with elevated adrenal androgens. MRI identified a 6.3 cm right adrenal mass. He underwent open right adrenalectomy, but was found to have previously unsuspected liver metastases. Histopathological examination of both tumour and metastases confirmed adrenocortical carcinoma. Cortisol levels remained markedly elevated post-operatively. He was commenced on ketoconazole, mitotane and aminoglutethamide, but his cortisol levels failed to come under control and he deteriorated and died 3 months later.
Summary: These cases demonstrate the rapidly progressive nature of functioning adrenocortical carcinoma, toxic side effects of adrenolytic medication limiting compliance and efficacy and the poor prognosis associated with the disease.
01 - 05 Apr 2006
European Society of Endocrinology